iCliniq logo

Ask a Doctor Online Now

HomeAnswersPsychiatryschizophreniaWill Olanzapine help in delusion and behavioral change in elderly?

Bilateral cerebral atrophy in older person: Next steps?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Answered by

Dr. Parth Nagda

Medically reviewed by

Dr. Vinodhini J.

Published At March 20, 2020
Reviewed AtMay 14, 2024

Patient's Query

Hello doctor,

This is about a 71-year-old male. Psychiatrist said that a plain CT scan and another CT scan should be taken with contrast, but after four attempts they could not create channel in his veins, so contrast CT scan of the brain was not done.

Plain CT scan of the brain showed:

Cortical sulci, Sylvian fissure, basal cisterns at places and supratentorial ventricles are mildly prominent.

Lacunar infarct in right claustrum.

Mild bilateral cerebral cortical atrophy (age-related).

Background: He was unnecessarily fearing that my relatives, neighbors, and municipality will search and steal his clothes, newspapers. Only one day, he had a delusion about dead relatives making a phone call. After taking prescribed medicine Olanzapine 5 mg, one tablet per night, he is behaving properly. He is under medication for one and a half months. Previously he used to sleep for two hours, now he sleeps for four hours.

Answered by Dr. Parth Nagda

Hello,

Welcome to icliniq.com.

The symptoms you have described, of paranoid ideation, suspiciousness, restlessness, decreased sleep are all indicative of a psychotic type of illness, most probably schizophrenia. It will require treatment from a psychiatrist with antipsychotic medicines. Olanzapine is one such medicine. This happens because due to elevated levels of certain neurotransmitters such as Dopamine in the brain which leads to reduced stress handling capacity of the brain. The medicine will get the levels to normal and help with the problem.

For the first episode of this illness, treatment is recommended to be continued for one year and then medicines are stopped, for the second recurrence for three years and for the third time of recurrence it is lifelong. That is why please complete the course of the medicine as per the doctor's advice.

The lacunar infarct in the brain also is one contributory region for this problem and for that I am sure the other general physician or neurologists must have given medicines to take care of the infarct and anti-clotting medicines. If the size is small, please continue those and it will reduce.

Along with Olanzapine 5 mg, you can add Phenergan 25 mg (Promethazine). It will help him sleep better. Also, consider raising the dose to 7.5 if symptoms of suspiciousness do not reduce.

Patient's Query

Thank you doctor,

For the last six weeks, he is behaving completely normal with Olanzapine medicine. Tomorrow doctor was supposed to see, but due to coronavirus threat, I am afraid to go, as he is 70 plus age. I have not shown the CT scan report to the doctor yet. The doctor was a psychiatrist from a government hospital, not a neurologist.

Answered by Dr. Parth Nagda

Hello,

Welcome back to icliniq.com.

In that case, I would recommend that you continue with Olanzapine for now. Give it once daily. Once the situation is fine, maybe after a month, you can get a neurologist to have a look at the report.

Also if he is on any other medicines like for high bp or diabetes, please continue to give them daily and if possible, monitor his blood pressure daily at home, if you have a portable digital BP machine. The infarcts usually happen due to raised BP which is not controlled.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Parth Nagda
Dr. Parth Nagda

Psychiatry

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Ask your health query to a doctor online

Psychiatry

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy